No Skin Atrophy With Long-Term Topical Corticosteroids

Long-term use of topical corticosteroids is a safe option for children with dermatitis

FRIDAY, May 20 (HealthDay News) -- Long-term use of topical corticosteroids (TCS) in children with dermatitis does not cause skin atrophy, according to a study published online April 20 in Pediatric Dermatology.

Esther Hong, M.B.B.S., from the Royal North Shore Hospital in Sydney, Australia, and colleagues determined the atrophogenic potential of TCS in children with dermatitis requiring long-term TCS suppression. They examined the adverse effects of TCS in 92 children who achieved good disease control with TCS, with a maximum Eczema Area and Severity Index score of 1.0. Cutaneous atrophy was assessed by a validated dermoscopic technique, and was compared in 70 TCS exposed cutaneous sites and 22 nonexposed sites.

The investigators found no significant skin atrophy in either the TCS exposed or nonexposed sites. There was no difference seen in the percent of TCS exposed or nonexposed children who developed mild grade 1 telangiectasia of the cubital fossa (3.3 and 3.1 percent, respectively).

"This study demonstrates that, in children with mild to moderately severe dermatitis, it is possible to obtain excellent control using TCS without also producing cutaneous atrophy," the authors write. "Patients should be strongly reassured that routine short- and long-term use of TCS is safe, and pharmacists and health professionals who may propagate misinformation regarding their safety may require re-education."

Abstract
Full Text (subscription or payment may be required)

Copyright © 2011 HealthDay. All rights reserved.

Powered by

Featured Jobs



Benefits of Membership

FREE E-Newsletters
Sign up for our free enewsletters to stay up-to-date in your area of practice - or take a look at an archive of prior issues

CESaver
Join our CESaver program to earn up to 100 contact hours for only $34.95
Register Now

Lippincott's NursingCenter.com
Explore a world of online resources

Become a Member